top of page

FDA approves over-the-counter version of opioid antidote, Narcan

With opioid-related deaths still high in Winnebago County, more help to combat the issue is on the way.


On Wednesday, the U.S. Food and Drug Administration approved an over-the-counter version of Narcan, an antidote commonly used to reverse the effects of a drug overdose. According to the Winnebago County Coroner’s Office, an average of 145 people have died over the last three years because of opioids, underscoring the need to increase public access to Narcan.

“Many opioid-related deaths are preventable,” said Relevé Counseling Owner Joanna de Leon. “Hopefully, this move will save a lot of lives.”


The FDA reports two 4mg doses will come in each Narcan package. Emergent BioSolutions, the company producing the drug, says one dose usually is enough. However, the second dose is there just in case. Emergent says its drug can be administered to anyone, including children and babies.

“Increasing access to Narcan is huge because every second counts when someone starts showing signs of an overdose. However, it’s important for people to know they still need to call 911, even if the victim shows signs of improvement. Medical personnel needs to monitor them closely.”

Emergent BioSolutions hasn’t said when its drug will be released or how much it will cost. The FDA has urged the company to keep it affordable and to release it as soon as possible.

Narcan currently available by vending machine

For now, people can get Narcan from a vending machine in downtown Rockford. The Winnebago County Sheriff’s Office and health leaders setup Narcan dispensing vending machines inside the Criminal Justice Center (650 W. State Street) and the courthouse (420 W. State Street). Those also come in packs of two.

“The opioid epidemic is a fight that will take time for us to overcome. This is a good step toward accomplishing that goal.”


*DISCLAIMER: the contents of this article is for informational purposes only and should not be considered medical advice. If you or someone you know is suffering from an overdose, call 911.*

Commentaires


bottom of page